Hail, Johnson
- When
- May 6, 7:10 PM EST
- Where
- Johnson County, 2 mi E of Princes Lakes
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -86.050
Scattered thunderstorms produced pea to marble sized hail and some wind damage across Central Indiana. There were multiple reports of trees down and covering the roadways in Putnam County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms produced pea to marble sized hail and some wind damage across Central Indiana. There were multiple reports of trees down and covering the roadways in Putnam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 2:10 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST TUE MAY 06 2003 EVENING CONVECTION ACROSS SOUTH AND OVERNIGHT FLASH FLOOD POSSIBILITY CHALLENGE FOR THIS FORECAST. CURRENT RADAR SHOWING STORM IN KNOX COUNTY WITH CU STARTING TO GO JUST NORTH OF KIND. 18Z ANALYSIS DEPICTS 60 DEWPOINTS INTO INDIANAPOLIS WITH HIGH DEWPOINTS SOUTH. SURFACE BOUNDARY DRAPED ACROSS SOUTHERN INDIANA. MODELS IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SHORT WAVES OVER NEXT 24 HOURS. PLACEMENT OF H7 TROF ALSO HANDLED QUITE WELL. GFS DOES MOVE IT A LITTLE FASTER EAST AS COMPARED TO THE MESOETA BUT ALL IN ALL...AGREEMENT IS GOOD. DO NOTE A DIFFERENCE IN H8 LOW OVER PLAINS. GFS KEEPS LOW CLOSED WHILE MESOETA OPENS THE LOW BY 18Z WED. WL USE A BLEND OF MODELS SINCE THERE ARE ONLY MINOR DIFFERENCES. MODELS INDICATE AREA OF LOW PR TO FORM ALONG STALLED FRONTAL BOUNDARY. THIS LOW IS FORECAST TO MV ACROSS IN OVRNGT. THIS COMBINED WITH H8 40 KT LL JET NOSING INTO SOUTHERN INDIANA SHOULD BE ENOUGH TO SEE SOME PRECIP OVERNIGHT.. ANOTHER FACTOR WL BE H2 JET STREAMS. INDIANA WL BE IN THE MIDDLE OF A SPLIT IN JETS. SHOULD SEE PLENTY OF UPWARD MOTION AND DIVERGENCE ALOFT. MODEL PRECIP WELL OVER 2 IN ALONG THIS AREA. WL LIKELY GO WITH A FLOOD WATCH OVERNIGHT FOR ENTIRE FA. PRECIP WL END WED FROM WEST TO EAST. COULD SEE A LINGERING SHOWER/STORM EAST BUT WED NIGHT LOOKING PRECIP FREE BEFORE THURS NIGHTS NEW SYSTEM MOVES INTO FA WITH MORE SHOWERS AND STORMS POSSIBLE. MOS GUIDANCE LOOKS REASONABLE AND WL USE A BLEND FOR FIRST PERIOD. MAV LOOKS A BIT COOL ON WED NIGHT WITH DEWPOINTS STILL IN THE 50S. WL LEAN MORE TOWARD THE MET/FWC THEREAFTER. .IND...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST UNTIL 400 PM EST. FLOOD WATCH FOR ALL ZONES TONIGHT. BIELINSKI
INZ021-028>031-035>049-051>057-060>065-067>072-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT. THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
INZ060-061-067-068-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 304 PM EST TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH #268 THAT WAS IN EFFECT FOR...SULLIVAN... GREENE...KNOX AND DAVIESS COUNTIES... HAS BEEN CANCELLED. SEVERE WEATHER IS NO LONGER EXPECTED IN SOUTHWEST INDIANA THIS AFTERNOON. KOCH
The Indianapolis radar (KIND), 44 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354567, 5354568, 5354569, 5354570, 5354571.